Kentucky, 2024

Flood and Damaging Winds in Kentucky, May 22, 2024

May 22, 2024 · NWS PAH · 3 events in 3 counties and zones

A surface boundary moved through Western Kentucky and Tennessee the afternoon of the 22nd. The primary line of storms was in Tennessee while smaller scale SW to NE oriented heavy rain bands flared up three times in Western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface boundary moved through Western Kentucky and Tennessee the afternoon of the 22nd. The primary line of storms was in Tennessee while smaller scale SW to NE oriented heavy rain bands flared up three times in Western Kentucky. MLCAPE was 2000-3000 J/kg while DCAPE was 500-750 J/kg. Effective bulk shear was around 30-35 kts. Mid-level lapse rates were 6.5-7.5 C/km. Surface frontogenesis was strongest in Western Kentucky around 1400CST, after which heavy rain flared up. Severe weather was limited to wind damage in Marshall and Daviess Counties while training heavy rain in Webster County produced ponding on a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 1:48 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Storms are ongoing just south of the area and could move north into the area in the coming hours. Some may be strong to severe.
  • Storm chances exist each day through the weekend. Some may be strong to severe.
  • Sunday is still the next thing to watch closely. SPC has us outlooked at 30% (Enhanced, level 3 of 5) for severe chances.
Area forecast discussion, May 22, 1:48 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
248 PM CDT Wed May 22 2024

.KEY MESSAGES...

- Storms are ongoing just south of the area and could move north
  into the area in the coming hours. Some may be strong to
  severe.

- Storm chances exist each day through the weekend. Some may be
  strong to severe.

- Sunday is still the next thing to watch closely. SPC has us outlooked
  at 30% (Enhanced, level 3 of 5) for severe chances.

&&

.DISCUSSION...
Issued at 247 PM CDT Wed May 22 2024

Storms are already blowing up to the south of the area this
afternoon and may evolve into an MCS that should stay south of our
area. Individual cells though may move north into the KY/TN border
counties. Aloft a shortwave is moving through the upper Midwest with
a sfc low north of MN and an attendant cold front draped through the
Midwest and on our door step just to the west and northwest. A
second round of storms may potentially form along the front
this evening and move through the area overnight. Right now the
RAP and the NAM seem to have the best handle on what is going on
with the current convection and both models suggest some slight
redevelopment along the front this evening and overnight but
nothing major. Our severe potential is there though with about
2,000-3,000 J/kg of MUCAPE, 45-50 kts of 0-6 km shear, and mid
level lapse rates around 6.5 to 7 degC/km. The main severe
threats would be hail and damaging winds with supercells being
the primary mode.

Tomorrow through the weekend multiple small shortwaves are expected
to bring storm chances each day. The aforementioned front will stall
over the area during this time and could act as a focus for storm
development. Some of these storms may be marginally strong to severe
particularly during the afternoon and evening hours. A lot will
depend on daytime heating leading to greater instability.

Sunday is still very much a day to watch closely as a more broad
double barrel trof moves over the Rockies and central Plains. There
is a little discrepancy between the EC and the GFS however as the EC
has the sfc low over the MO/KS/IA/NE region vs the GFS which has the
sfc low centered more over KS. Both models though have the waves
taking a similar track towards the upper Midwest with a front to the
south. Sunday afternoon dewpoints look to get into the 70s in both
models. The GFS has stronger MUCAPE at around 3,500 J/kg vs the EC
at about 2,500 J/kg (likely owing to earlier onset of convection).
Both models support 40-50 kts of 0-6 km shear and mid level lapse
rates around 8.5 degC/km. Once the front moves into the area it
could serve as a focus for convective development Sunday afternoon.
Another element that is concerning is the CSU Machine Learning
Program has us pegged at 60% for severe chances, this is the same as
it was on May 8th (and the CSU MLP has been performing well lately).
That being said, it's not surprising that SPC has us outlooked at
30% (Enhanced, level 3 of 5) for Sunday.

Monday the front comes through (which could be drier than what the
NBM currently has). Aloft a double barrel low circulates over the
Great Lakes region and swings the western low down through the upper
Midwest on Tuesday evening. This could bring a few weak storm
chances to the area Tuesday afternoon and evening.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1216 PM CDT Wed May 22 2024

Tricky forecast today with lower confidence in the TAFs. Storms
are beginning to develop just south of the KY state line and
will continue to develop through the day today. Storms are also
expected to develop over SEMO and move east later this afternoon.
These are the storms that are expected to affect the terminals
at some point through the evening and overnight. Cig heights
will vary across the area and within storms but could mostly be
MVFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, May 22, 2:18 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Wed May 22 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Wed May 22 2024 /418 PM EDT Wed May 22 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop along a slow moving front
this evening. Storms have already developed south of the area in
TN and some are moving and developing north into western KY this
afternoon. Severe thunderstorms with large hail and some damaging
wind threat will be possible. The tornado risk currently appears
relatively low. Storms will also contain very heavy rain and be
slow moving which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered strong storms and isolated severe storms are possible each
afternoon and early evening from Thursday through Saturday. Locally
heavy rainfall may also lead to flash flooding.

A more organized severe weather episode remains possible on Sunday.
Flash flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at various points through
Sunday. Spotters are encouraged to report significant weather
according to standard operating procedures.

In the hours before

Special weather statement, May 22, 1:29 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
229 PM CDT Wed May 22 2024

KYZ012-017-222015-
Christian KY-Trigg KY-
229 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHRISTIAN AND
NORTHEASTERN TRIGG COUNTIES THROUGH 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cadiz, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cadiz.

This includes Interstate 24 in Kentucky between Mile Markers 59 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and western Kentucky.

&&

LAT...LON 3684 8784 3693 8788 3706 8755 3688 8753
TIME...MOT...LOC 1929Z 252DEG 20KT 3690 8780

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SP
Special weather statement, May 22, 2:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
346 PM CDT Wed May 22 2024

KYZ008-009-222130-
Marshall KY-Calloway KY-
346 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CALLOWAY AND
SOUTHERN MARSHALL COUNTIES THROUGH 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benton, Hardin, and Aurora.

This includes Interstate 69 in Kentucky between Mile Markers 39 and
41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western Kentucky.

&&

LAT...LON 3675 8844 3685 8842 3687 8816 3680 8813
      3676 8811 3675 8811 3672 8809 3670 8808
TIME...MOT...LOC 2045Z 270DEG 21KT 3680 8836

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SP

The radar

The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 22, 2:52 PM CST to 3:01 PM CST
Where
Marshall County, 1.5 mi WSW of Dogtown to 0.32 mi S of Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.845, -88.346

A slow moving thunderstorm strengthened over Benton, eventually moving off to the east-northeast, producing wind damage in the city. Broadcast media relayed a report of a maple tree down southeast of Benton. A spotter measured a wind gust of 58 mph on the southwest side. Emergency management reported that a few large trees were down around Benton. Dime size hail also occurred with this storm.

Flood, Webster

When
May 22, 4:30 PM CST to 5:30 PM CST
Where
Webster County, 1.11 mi S of Webster Co Arpt to 1.33 mi SSW of Webster Co Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.404, -87.730

Heavy rains led to some standing water on a road outside Providence. 3 hour rainfall amounts in the area were estimated by radar to be 1.5-2 inches.

Thunderstorm Wind, Daviess

When
May 22, 4:45 PM CST
Where
Daviess County, 0.61 mi NW of Philpot
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.736, -86.988

One large oak tree and two smaller trees were downed by thunderstorm downdraft winds onto a house on Winkler Rd in Philpot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184480, 1184490, 1184489.